Nebraska, 2020

Hail and Damaging Winds in Nebraska, June 4, 2020

June 4, 2020 · NWS LBF · 12 events in 6 counties and zones

A developing upper trough to the west and a stationary front helped focus several strong to severe storms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A developing upper trough to the west and a stationary front helped focus several strong to severe storms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 4, 2:32 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 4, 2:32 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
332 PM CDT Thu Jun 4 2020

.SHORT TERM...(This evening through Friday night)
Issued at 329 PM CDT Thu Jun 4 2020

The short range model consensus suggests a severe storm or two will
form off the Black Hills late this afternoon and track into ncntl
Nebraska this evening or later. A stationary front drifting
through nrn Nebraska this afternoon will pool moisture and be an
excellent focus for storm development. The location of the front
this evening could very well dictate the track of the severe
weather.

The NAMnest indicates the storms will move east-southeast at 45 mph
and the HRRR shows a storm motion of 50 mph. The very fast motion
will place the activity in nrn Nebraska between 10 pm and
midnight. Discrete storm development is possible sooner. Winds
aloft are strong with a belt of 50kt winds at 500mb but no low
level jet is shown in the models. This would likely prevent a turn
to the south and keep the storms on an east-southeast course as
shown by the models.

The thunderstorm forecast tonight follows the down-scaled NAM which
tracks a cluster of storms through ncntl Nebraska farther south than
the other models. This forecast is consistent with the latest SPC
storm outlook.

Other isolated strong storms have formed off the Laramie Range
this afternoon and will move into wrn Nebraska. None of these
storms are expected to be severe. Winds aloft are strong relative
to the instability which suggests storms will collapse posing a
strong wind gust hazard.

The thunderstorm forecast Friday and Friday night uses the short
term model blend plus the down-scaled NAM. Wrn and ncntl Nebraska
will be post-frontal Friday and the easterlies should lift moisture
onto the high plains of WY causing storm development off the Laramie
Range. A strong cap and stable air prevents this activity from
moving east into wrn and ncntl Nebraska. A strong low level jet and
warm front develops Friday night. Isolated shower and thunderstorm
chances are in place for this warm front.

.LONG TERM...(Saturday through Thursday)
Issued at 329 PM CDT Thu Jun 4 2020

A powerful storm system will affect wrn and ncntl Nebraska Saturday
through Monday. The models are taking sfc low pressure across wrn
Nebraska and deepening it down to between 984mb and 990mb Sunday
evening. The best chances for severe weather are Saturday across
western Nebraska and Monday across ncntl Nebraska. Sunday's
weather is an interlude to Monday's potential event. Chance POP's
are in place Saturday and Monday.

SPC has already outlooked much of wrn and ncntl Nebraska Saturday
for severe weather. Deep synoptic scale lift from an approaching
upper level trof, strong shear (near 50kts), and MLCAPE around
3000J/KG should easily support supercells across wrn Nebraska late
Saturday. Storm motion will likely be northeast as the upper level
flow is amplified north and south. A similar but less sheared
environment may develop Monday across ncntl Nebraska. The GFS is
giving a flood signal Monday with PWAT north of 1.50 inches and QPF
aligned mostly north and south.

This storm system will send a strong Pacific cold front through the
region Tuesday cooling temperatures and stabilizing the atmosphere
through Thursday. Just isolated thunderstorm chances are in place
during this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Jun 4 2020

VFR conditions are expected across western and north central
Nebraska for the next 24 hours. However, isolated thunderstorms
are possible late this afternoon and evening which could briefly
drop ceilings at KVTN into MVFR/IFR conditions. Westerly winds
will shift around to the northeast this evening at KLBF and will
remain below 10 kts through the remainder of the forecast period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Boatwright
Hazardous weather outlook, Jun 4, 2:11 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
311 PM CDT Thu Jun 4 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-052015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
311 PM CDT Thu Jun 4 2020 /211 PM MDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A few severe thunderstorms capable of very large hail and damaging
winds are expected across northern Nebraska tonight. The area of
concern is generally along and north of a line from Merriman to
Brownlee to Burwell with the best chance along and north of a line
from Valentine to Ainsworth to O'Neill.

Isolated strong thunderstorms are possible this evening across
western Nebraska. Lightning and wind gusts to 50 mph are the
hazards.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A few severe storms are possible later Saturday as a warm front
lifts north through the area. Warm temperatures aloft may keep
storms from forming and later forecasts will refine the Saturday
potential.

A cold front will move slowly southeast across the area Monday. A
few severe thunderstorms could develop along the front Monday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather would be appreciated tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 4, 2:48 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
248 PM MDT Thu Jun 4 2020

NEZ004-022-042130-
Sheridan NE-Garden NE-
248 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARDEN AND SOUTHERN
SHERIDAN COUNTIES UNTIL 330 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alliance, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ellsworth, Antioch, Snow Lake, Watson Lake, Wickson Lake, Patterson
Lake, Lakeside, Krause Lake, Kincaid Lake and Kennedy Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 13.
 Highway 2 between mile markers 96 and 128.

LAT...LON 4221 10205 4194 10211 4204 10270 4209 10270
      4210 10274 4225 10274
TIME...MOT...LOC 2048Z 278DEG 36KT 4216 10281

CDC
Special weather statement, Jun 4, 3:03 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
303 PM MDT Thu Jun 4 2020

NEZ004-042145-
Sheridan NE-
303 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 345
PM MDT...

At 302 PM MDT, trained weather spotters reported a strong
thunderstorm 7 miles east of Red Cloud Campground, or 8 miles west of
Hay Springs, moving east at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Rushville, Hay Springs, Clinton, Lone Butte, Intersection of Beaver
Creek Road and White Clay Creek Road, Highway 250 crossing the
Niobrara River, Intersection of Highway 87 and Antelope Road and
Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 99.
 Highway 250 between mile markers 35 and 48.

LAT...LON 4277 10223 4250 10224 4255 10277 4277 10277
TIME...MOT...LOC 2102Z 272DEG 29KT 4266 10286

CDC
Special weather statement, Jun 4, 3:15 PM CST, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
315 PM MDT Thu Jun 4 2020

NEZ022-056-057-042200-
Deuel NE-Garden NE-Keith NE-
315 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEITH...SOUTH
CENTRAL GARDEN AND DEUEL COUNTIES UNTIL 400 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chappell, moving east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chappell, Big Springs, Brule, Barton, Eagle Gulch Campground, Mount
Vernon, Goldeneye State Wildlife Management Area, Megeath, Windlass
Hill and Lake View Campground.

This includes Interstate 80 in Nebraska between mile markers 78 and
119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4124 10259 4128 10185 4101 10184 4102 10262
TIME...MOT...LOC 2114Z 272DEG 39KT 4113 10247

Snively
Special weather statement, Jun 4, 3:57 PM CST, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
357 PM MDT Thu Jun 4 2020

NEZ057-058-042245-
Perkins NE-Keith NE-
357 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR PERKINS AND SOUTHERN KEITH
COUNTIES UNTIL 445 PM MDT...

At 356 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brule to 9 miles west of Grant. Movement was
east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms. Cameras
also showed a large dust cloud which could reduce visibility below
one mile.

Locations impacted include...
Ogallala, Grant, Paxton, Brule, Madrid, Elsie, Roscoe, Grainton, Wild
Horse Spring and Brandon.

This includes the following highways...
 Highway 61 between mile markers 59 and 92.
 Interstate 80 in Nebraska between mile markers 112 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4113 10129 4072 10128 4079 10200 4120 10198
TIME...MOT...LOC 2156Z 281DEG 41KT 4112 10189 4086 10190

CDC

The radar

The North Platte radar (KLNX), 98 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 4, 4:05 PM CST
Where
Lincoln County, 5.02 mi SW of North Platte
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.100, -100.850

No details.

Hail, Sheridan

When
June 4, 4:05 PM MST
Where
Sheridan County, 13.65 mi NNW of Antioch
Measured
1.5 in hail
Reported by
Public
Coordinates
42.250, -102.690

Thunderstorm Wind, Lincoln

When
June 4, 5:17 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.130, -100.770

No details.

Thunderstorm Wind, Lincoln

When
June 4, 5:18 PM CST
Where
Lincoln County, 2.5 mi WNW of (Lbf)bird Fld North
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.150, -100.720

Thunderstorm Wind, Lincoln

When
June 4, 5:22 PM CST
Where
Lincoln County, 10.75 mi SSW of (Lbf)bird Fld North
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.990, -100.770

No details.

Thunderstorm Wind, Cherry

When
June 4, 5:30 PM CST
Where
Cherry County, 8.73 mi NW of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.370, -100.740

Four to six inch diameter tree branches down.

Thunderstorm Wind, Cherry

When
June 4, 5:42 PM CST
Where
Cherry County, 11.62 mi NNE of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.440, -100.550

No details.

Thunderstorm Wind, Lincoln

When
June 4, 6:13 PM CST
Where
Lincoln County, 3 mi S of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.107, -100.780

Several large trees blown down.

Thunderstorm Wind, Lincoln

When
June 4, 6:28 PM CST
Where
Lincoln County, 5 mi S of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.078, -100.780

Empty semi trailer blown over.

Thunderstorm Wind, Blaine

When
June 4, 7:18 PM CST
Where
Blaine County, 17 mi N of Dunning
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.066, -100.120

Two foot diameter tree branch down.

Thunderstorm Wind, Custer

When
June 4, 7:21 PM CST
Where
Custer County, 2.49 mi NE of Gates
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.650, -99.590

No details.

Thunderstorm Wind, Garfield

When
June 4, 7:30 PM CST
Where
Garfield County, Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.780, -99.130

No details.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897221, 897229, 897222, 897223, 897224, 897225, 897226, 897231, 897230, 897242, 897227, 897228.